Skip to Main Content

Case history

image A 42-year-old woman of black African origin, born in the Gambia, received three cycles of neoadjuvant chemotherapy with epirubicin and cyclophosphamide for a 3 cm, grade III, node-positive, invasive carcinoma of the right breast. She was known to have chronic hepatitis B virus (HBV) infection. Eight months before commencing chemotherapy, she was HBV surface antigen (HBsAg)-positive and HBV e antigen (HBeAg)-negative. Her viral DNA load was low (<20 IU/ml) and her alanine aminotransferase (ALT) was 0.33 μkat/l (20 IU/ml). Whilst this pattern might have been previously described as a carrier state, it is now widely referred to as HBeAg-negative chronic HBV infection. Other medical history included hypertension, malaria, gallstone disease requiring laparoscopic cholecystectomy and sickle cell trait.

She had elevated transaminases following the third cycle of chemotherapy, with ALT 6.88 μkat/l (412 IU/ml; ref ranges <0.67 μkat/l or <40 IU/ml, respectively); bilirubin, alkaline phosphatase (ALP) and albumin were within the normal range.

What is the differential diagnosis in this patient and is it likely to be related to HBV?

What is the mechanism of HBV reactivation during immunosuppressive therapy and how can it be prevented?

What steps would you consider to establish the aetiology of this patient’s liver disease?

What are the principles of management of HBV and liver failure in the context of malignancy?

Could this patient’s chemotherapy have caused the elevated ALT and was it safe to be continued?

What is the differential diagnosis in this patient and is it likely to be related to HBV?

The differential diagnosis included HBV reactivation, drug-induced liver injury and other acute viral hepatitis. Although less likely, disease-related liver replacement, biliary obstruction, ischaemic hepatitis secondary to sequestration of sickle cells, and autoimmune hepatitis were possible causes.

As this patient did not receive prophylactic antivirals for her HBV status at the outset of chemotherapy, HBV reactivation was the most likely diagnosis. Liver replacement was less likely unless the primary cancer had other poor prognostic features such as a heavy nodal burden or human epidermal growth factor receptor 2 (HER2) positivity.

What is the mechanism of HBV reactivation during immunosuppressive therapy and how can it be prevented?

The WHO estimates the prevalence of HBV in the UK to be 0.4%.1 It is likely to increase because of immigration from areas of high prevalence. Endemic areas include Southeast Asia and the Pacific Basin (excluding Japan, Australia and New Zealand), Sub-Saharan Africa, the Amazon Basin, parts of the Middle East, the Central Asian republics and some countries in Eastern Europe. In countries such as China, Senegal and Thailand, infection rates are very high in infants, and continue through early childhood.2 Therefore it is important to recognize the potential risk of treating a patient from these areas with cytotoxic chemotherapy without prior knowledge of the HBV status.

HBV persists in the liver even after successful immunological control of the infection and can reactivate during periods of immunosuppression such as during cytotoxic chemotherapy. Reactivations are more common with haematological malignancies and haematopoietic stem cell transplantation but may occur during treatment of solid tumours.3 The liver damage in HBV reactivation occurs in two stages: initially there is enhanced viral replication during immunosuppressive therapy; then, with restoration of the immune function, a rapid immune-mediated ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.